Neutropenia During Chemotherapy for Cancer Patients

Coping with a Low White Blood Cell Count From Chemotherapy

little girl who is neutropenic due to chemotherapy
FatCamera/Getty Images

Neutropenia is a concerning side effect of chemotherapy and is defined as a decreased number of neutrophils (a type of white blood cell) in the blood. Neutrophils are the body's main defense against bacterial infections, and a reduction in these white blood cells due to chemotherapy can increase the risk of serious and life-threatening infections. Neutropenia can be mild, moderate, or severe, and is diagnosed with a blood test looking at the total white blood cell count as well as neutrophil count. Treatments may include preventive antibiotics or medications that stimulate the production of white cells by the bone marrow. The best treatment is prevention, and there are a number of ways that people can reduce their risk of infections while on chemotherapy.

Symptoms

There are not any symptoms related to a low neutrophil count per se, but symptoms of infection often occur due to the lack of neutrophils in the body to fight off bacterial infections. These may include:

  • A fever greater than 100.5 degrees F
  • Shaking chills
  • Sore throat
  • Cough
  • Shortness of breath
  • Burning with urination or blood in your urine
  • Low back pain (sign of a possible kidney infection)
  • Diarrhea
  • Rashes
  • Redness, swelling, or drainage around an injury or other entry to the body such as a Port or IV line
  • Change in mental status such as confusion, or even loss of consciousness

Causes

Chemotherapy attacks rapidly dividing cells, including cells in the bone marrow that become neutrophils. Some chemotherapy drugs are more likely to cause neutropenia than others. The dose of chemotherapy is also important, and higher doses of chemotherapy drugs (such as double dose therapy with breast cancer) is more likely to result in neutropenia than lower doses. Very high dose chemotherapy, such as that used prior to bone marrow transplantation, can cause severe neutropenia, and it is neutropenia that is responsible for the significant mortality related to this procedure.

Diagnosis

Your doctor will order a complete blood count (CBC) before and after chemotherapy to determine your white blood cell count (WBC). Your total white blood cell count is usually in the range of 4,000 to 10,000 white blood cells per cubic millimeter. Your doctor will be interested in your absolute neutrophil count (ANC) which is somewhat lower than your total white count. A normal ANC is in the range of 2,500 to 6,000 neutrophils per cubic millimeter. There are 3 degrees of neutropenia:

  • ANC of 1000 to 1500: Mild (meaning a minimal risk of infection)
  • ANC of 500 to 1000: Moderate (associated with a moderate risk of infection)
  • ANC less than 500: Severe (indicating a high risk of developing an infection)

Treatment

If your white count becomes too low, it may be necessary to hold off on your next dose of chemotherapy. In fact, a 2015 study noted that neutropenia is the most common reason why doses of chemotherapy drugs need to be limited.

That said, delaying chemotherapy might decrease its effectiveness, and your oncologist may recommend treatment to raise your neutrophil count instead. In settings where this is not possible, such as in preparation for a stem cell transplant, hospitalization and isolation is usually needed. Options for treatment include:

  • Preventative Antibiotics: Sometimes antibiotics are used preventatively before you have any signs of infection.
  • Medications: Medications (growth factors) may be used to stimulate the production of neutrophils in your bone marrow (preventively or as a treatment for a low neutrophil count). These include:
    • Neupogen (filgrastim, G-CSF)
    • Neulasta (pegfilgrastim)
    • Leukine (sargramostim, GM-CSF)

Treatment of Infections

Infections can be very serious when you lack the white blood cells to fight off bacteria. If you have an infection in this setting your oncologist will usually recommend hospitalization with intravenous antibiotics. Antibiotic treatment with broad-spectrum antibiotics is also recommended for those who have "febrile neutropenia," a fever that suggests an infection even if the source of the infection is not obvious.

Decreasing Your Risk of Infection

In addition to any treatment your oncologist recommends, there are several things you can do to lower your risk of infection during chemotherapy:

  • Practice careful hand washing (yourself and your loved ones): This is the most important thing you can do to lower your risk.
  • Use liquid soap instead of bar soap.
  • Stay away from people with infections.
  • Avoid large crowds, for example, shopping malls and movie theaters
  • Avoid children (and adults) that have recently received vaccinations with live viruses, such as the chickenpox vaccine or the nasal flu vaccine (Flumist).
  • Skip any immunizations (for example the flu shot or pneumonia shot) until you discuss these with your oncologist (Learn about immunizations for people with cancer, which you should have, which you should avoid, and when you need to worry about immunizations with live viruses others have had that could be passed on.)
  • Avoid any dental work until you discuss it with your oncologist.
  • Avoid raw eggs and undercooked meat, fish, or seafood. Use safe cooking practices.
  • Pets can be a source of infection when your white blood cell count is low. Have someone else change the litter box, clean the bird cage, or change the fish tank. Avoid handling reptiles. This is real reason to step back and allow others to help–-take advantage of it.
  • Ask your physician before using medications such as acetaminophen (Tylenol). These can mask a fever.
  • Women should avoid tampons, and use sanitary napkins instead.
  • Use an electric shaver.
  • Avoid cutting your cuticles. It is best to avoid manicures and pedicures as well until you complete chemotherapy.
  • Practice good skin care. Address skin conditions related to chemotherapy with your oncologist.

When to Call Your Doctor

You should let your oncologist know if you are experiencing any signs of infection. He will probably give you guidelines on when to call, but certainly let him know right away if you have a temperature over 100.5 degrees F, shaking chills, or other signs of a serious infection. Keep in mind that your doctor will want to know if you have a fever, even if you don't have any signs of infection.

Was this page helpful?
Article Sources